Iowa, 2012

Hail and Heavy Rain in Iowa, May 3 to 4, 2012

May 3 to 4, 2012 · NWS DMX · 23 events in 6 counties and zones

A weak frontal boundary was draped across northwest Iowa. This boundary was nearly stationary and had moved little over the past few days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary was draped across northwest Iowa. This boundary was nearly stationary and had moved little over the past few days. The airmass had become quite unstable with surface dew points in the mid to upper 60s over the region. CAPE rose to 3000 to 5000 J/kg across the state. Downdraft CAPE was quite high, in the 900 to 1300 J/kg range, while CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 1000 J/kg. Deep moisture had moved into the central U.S. with precipitable water values above the 99th percentile ranging from 1.2 to 1.7 inches across the state from north to south. The LCL level was quite low over southern Iowa, around 750 meters, and sloped to 1500 meters over the north. The shear was quite weak with only 20 to 30 kts available by later afternoon. The freezing level was high for early May and was between 13,000 and 14,000 feet. Thunderstorms developed over northern Iowa with several severe cells developing in the northern two tiers of Iowa counties. The storms produced numerous reports of hail to around an inch in diameter Golf ball size hail fell in Kossuth County from one of the stronger storms. The storm in Kossuth County also produced 3.2 inches of rain in about 2 hours. The thunderstorms weakened across northern Iowa late in the day as new convection fired up over southern Iowa and northern Missouri. Most of the severe action remained south of Iowa, though nickel to quarter size hail fell in Adams County, and hail up to one and one quarter inch fell later into the night in Taylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 3, 11:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 3, 11:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT THU MAY 3 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
FORECAST CONCERN INVOLVES THE ONGOING CONVECTION ASSOCIATED WITH A
DYING MCS MOVING ACROSS THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA
THIS MORNING. LATEST HRRR (05Z RUN) HAS CONVECTION DISSIPATING AND
MOVING EAST THROUGH 15Z AND THE 00Z 4KM WRF HAS CONVECTION
DISSIPATING BY AROUND 18Z IN EASTERN PORTIONS OF THE FORECAST AREA.
Q2 CURRENTLY DEPICTING RAINFALL RATES AROUND 2 IN/HR OR LESS WITHIN
THE STRONGER CORES...BUT LINE IS MOVING FAIRLY PROGRESSIVE AT
30-35KTS. SO NOT ANTICIPATING MUCH FLOODING ISSUES...ESPECIALLY
FURTHER EAST WITHIN THE FLASH FLOOD WATCH AREA IN NORTHEAST IOWA.
CONVECTION SHOULD BE MUCH WEAKER BY THE TIME IT REACHES IT AND
THUS...WENT AHEAD AND CANCELLED FLASH FLOOD WATCH.

OTHER CONCERN IS WITH POTENTIAL FOR AFTERNOON CONVECTION ALONG AND
SOUTH OF THE BOUNDARY IN NORTHERN IOWA.  RUC/NAM/GFS ALL KEEP THE
SURFACE FRONT LAID UP ALONG THE MN/IA BORDER KEEPING THE FORECAST
AREA WITHIN THE WARM SECTOR.  BEST INSTABILITY WILL BE LOCATED SOUTH
OF HIGHWAY 30 WHERE LOW LEVEL CAPE INCREASES TO AROUND 2000-3000
J/KG BUT LOW LEVEL SHEAR VALUES NOT IMPRESSIVE. CLOUDS LEFTOVER FROM
DYING MCS SHOULD LIMIT SOME OF THE DAYTIME HEATING...BUT THINKING
THE WAA WILL BE STRONG ENOUGH TO BUMPED TEMPS BACK INTO THE LOWER
80S BY THIS AFTERNOON. TIMING OF AFTERNOON CONVECTION LOOKS TO BE
AFTER 21Z WITH MID-LEVEL SHORTWAVE MOVING INTO WESTERN IOWA BY 00Z
FRIDAY. SURFACE DEW POINTS REMAIN WELL INTO THE 60S...SO PLENTY OF
MOISTURE AVAILABLE.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
CURRENT LONG WAVE PATTERN...WRN CONUS TROUGH/ERN RIDGE...WILL REMAIN
INTACT THROUGH MUCH OF THE PERIOD BUT WITH SLOW PROGRESS.  THIS
SHOULD HAVE TROUGH ONLY REACH CENTRAL CONUS BY EARLY NEXT WEEK.
EXPECT CONVERGENCE FROM CURRENT NE TO MN FRONTAL BOUNDARY AND/OR
OUTFLOW FROM WEAKENING WRN IA MCS TO EVENTUALLY POSITION ITSELF INTO
CENTRAL/SRN IA BY EARLY THIS EVENING AND TRIGGER ANOTHER ROUND OF
CONVECTION...TIMED MUCH LIKE PAST FEW EVENTS MAINLY AT NIGHT.  MCS
SHOULD THEN PUSH TO THE SOUTH AND EAST DIMINISHING POPS OVERNIGHT.
CONFIDENCE IN THIS SCENARIO IS SOMEWHAT LOW HOWEVER AS CURRENT MCS
CONTINUES TO BACK BUILD ACROSS SRN NE.  FORECASTING EVENTUAL
POSITION OF SYNOPTIC AND/OR MESOSCALE BOUNDARIES WILL BE DIFFICULT.

BY FRI MODEL CONSENSUS SUGGESTS A RELATIVE LULL WITH IA IN FAIRLY
WEAK SELY SURFACE FLOW.  STILL UNSTABLE BUT LITTLE FOCUS.  ATTENTION
TURNS TO THE WEST AGAIN EYING RESPONSE TO GRADUALLY APPROACHING
WRN TROUGH.  THIS WILL LEAD TO INCREASING WARM ADVECTION AND
BAROCLINICITY THROUGH SIOUXLAND MO VALLEY REGION.  305K FLOW IS
FAIRLY WEAK SO DO NOT EXPECT SIGNIFICANT MCS BUT INCREASING POPS.
CONVECTION MAY BE MORE SIGNIFICANT BY SAT NIGHT AND SUNDAY HOWEVER
AS FLOW AND ASSOCIATED THETA-E ADVECTION INCREASE.  KINEMATIC
FORCING WILL INCREASE AS WELL AS LOBE OF UVM PUSHES ACROSS NRN
PLAINS INTO EARLY SUN WHICH IS ALSO FOCUSED BY PASSAGE OF INVERTED
SURFACE TROUGH.  THIS ALL LEADS TO POPS BACK UP INTO LIKELIES DURING
THIS PERIOD.

BY EARLY NEXT WEEK PATTERN WILL SHIFT SUFFICIENTLY TO LOWER OUR
PRECIP CHANCES AND COOL TEMPS SOMEWHAT AS IA ENDS UP IN NWLY SURFACE
FLOW.  THIS RESULTS IN EXTENDED FORECAST EITHER DRY OR WITH ONLY
SLIGHT CHANCES AND MAXES ONLY IN THE 60S OR POSSIBLY LOWER 70S.

&&

.AVIATION...03/18Z
IN WAKE OF MORNING SHRA/TSRA A SMALL AREA OF HIGH PRESSURE HAS
DEVELOPED...CREATING SMALL-SCALE WIND FIELD EFFECTS THAT ARE PROVING
DIFFICULT TO PREDICT WITH WINDS ANYWHERE FROM 170-270 AND FROM
NEARLY CALM TO ABOUT 15G25KT. HAVE TAKEN A BEST GUESS IN THE TAFS
BUT WINDS WILL BE TRICKY UNTIL THE HIGH DISSIPATES. MEANWHILE...MORE
STORMS ANTICIPATED LATE TODAY HAVE A HIGH DEGREE OF UNCERTAINTY.
BEST CHANCES APPEAR TO BE IN OUR FAR NORTH AND FAR SOUTH THIS EVE
WHERE PRONOUNCED BOUNDARIES ARE PRESENT...HOWEVER HAVE SO LITTLE
CONFIDENCE IN TIMING/EXTENT THAT VCTS IS ALL THAT CAN BE JUSTIFIED
IN 18Z TAFS. IN ANY EVENT STORMS SHOULD END BY MIDNIGHT...WITH MVFR
OR LOWER CIGS/VSBYS IN FOG AND STRATUS POSSIBLE DURING THE EARLY
MORNING HOURS FRI WITH LIGHT/VRBL WINDS AND AMPLE LOW-LEVEL MOISTURE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KLP
LONG TERM...BSS
AVIATION...LEE
Hazardous weather outlook, May 3, 5:21 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
621 AM CDT THU MAY 3 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
621 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS BELOW SEVERE LIMITS WILL AFFECT CENTRAL
AND EASTERN IOWA EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY
DEVELOP LATER THIS AFTERNOON AND TONIGHT AS WELL WITH THE BEST
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTHERN IOWA INTO THE EVENING. LOCALLY HEAVY RAINS AND FLASH
FLOODING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE
WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE
STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN
POSSIBLE AS WELL.

OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT
WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND.

SMALL

In the hours before

Special weather statement, May 3, 7:19 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
819 AM CDT THU MAY 3 2012

IAZ074-075-084>086-095>097-031500-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...CHARITON...
ALBIA...OTTUMWA...CORYDON...CENTERVILLE...BLOOMFIELD
819 AM CDT THU MAY 3 2012

...SHOWERS PRODUCING LOCALLY STRONG WINDS ACROSS SOUTHEAST IOWA...

A CLUSTER OF SHOWERS IS MOVING EASTWARD ACROSS SOUTHEAST IOWA THIS
MORNING. SOME OF THE SHOWERS ARE COLLAPSING...PRODUCING LOCALIZED
WIND GUSTS IN EXCESS OF 50 MPH. DRIVERS SHOULD BE ALERT FOR SUDDEN
GUSTY CROSSWINDS AT TIMES THIS MORNING.

LEE
Local storm report, May 3, 7:28 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
828 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     NON-TSTM WND GST 4 ESE PELLA AIRPORT     41.38N 92.87W
05/03/2012  M76.00 MPH       MAHASKA            IA   MESONET

            HEAT BURST. MEASURED BY THE PELLA RWIS SITE.

0812 AM     NON-TSTM WND GST 3 WNW BUSSEY            41.22N 92.94W
05/03/2012  M60.00 MPH       MARION             IA   TRAINED SPOTTER

            HEAT BURST.

&&

SKOW

The radar

The Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Kossuth

When
May 3, 1:00 PM CST to 4:05 PM CST
Where
Kossuth County, 4.08 mi E of Bancroft
Reported by
Trained Spotter
Coordinates
43.270, -94.140

Storm total of 3.20 inches since rain began around 1300 CST.

Hail, Kossuth

When
May 3, 1:30 PM CST
Where
Kossuth County, 0.69 mi N of Bancroft
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.290, -94.220

Hail, Kossuth

When
May 3, 1:50 PM CST
Where
Kossuth County, 0.69 mi N of Bancroft
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.290, -94.220

Hail, Kossuth

When
May 3, 2:02 PM CST
Where
Kossuth County, 4.08 mi E of Bancroft
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.270, -94.140

Hail, Kossuth

When
May 3, 3:13 PM CST
Where
Kossuth County, 6.07 mi W of Swea City
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.390, -94.420

Torrential rainfall also reported.

Hail, Winnebago

When
May 3, 3:13 PM CST to 3:20 PM CST
Where
Winnebago County, 0.69 mi S of Forest City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.260, -93.650

Mainly pea size hail with bigger hail up to nickel size mixed in. Lasted about 7 minutes and started to cover the ground.

Hail, Kossuth

When
May 3, 3:14 PM CST
Where
Kossuth County, 4.25 mi WNW of Swea City
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.400, -94.380

Hail, Winnebago

When
May 3, 3:23 PM CST
Where
Winnebago County, 1.66 mi ESE of Forest City
Measured
1 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.260, -93.620

Hail, Winnebago

When
May 3, 3:24 PM CST
Where
Winnebago County, 0.85 mi NE of Forest City
Measured
1 in hail
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
43.280, -93.640

Hail, Cerro Gordo

When
May 3, 3:56 PM CST
Where
Cerro Gordo County, 4.84 mi N of (Mcw)mason City Muni
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.220, -93.330

Hail, Cerro Gordo

When
May 3, 4:01 PM CST
Where
Cerro Gordo County, 3.6 mi NNE of (Mcw)mason City Muni
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.200, -93.310

Hail, Cerro Gordo

When
May 3, 4:12 PM CST
Where
Cerro Gordo County, 1.84 mi NW of Freeman
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.242, -93.221

Quarter size hail reported near the intersection of 330th and Olive St.

Hail, Cerro Gordo

When
May 3, 4:15 PM CST
Where
Cerro Gordo County, 2.44 mi SE of Freeman
Measured
1 in hail
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
43.200, -93.160

Hail, Humboldt

When
May 3, 5:23 PM CST
Where
Humboldt County, 3.15 mi NNE of Rutland
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.810, -94.270

Hail, Humboldt

When
May 3, 5:23 PM CST to 5:35 PM CST
Where
Humboldt County, 1.71 mi NW of Arnold
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.840, -94.220

Hail fell for 12 minutes and covered the ground.

Hail, Humboldt

When
May 3, 5:32 PM CST
Where
Humboldt County, 1.71 mi NW of Arnold
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.840, -94.220

Hail, Humboldt

When
May 3, 6:25 PM CST to 6:30 PM CST
Where
Humboldt County, 3.43 mi SE of Arnold
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.780, -94.160

Quarter size hail lasted about 5 minutes.

Hail, Humboldt

When
May 3, 6:57 PM CST
Where
Humboldt County, 4.01 mi NNW of Thor
Measured
1.25 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
42.730, -94.090

Hail, Adams

When
May 4, 1:34 AM CST
Where
Adams County, 1.25 mi ESE of Prescott
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.020, -94.610

Hail, Adams

When
May 4, 2:00 AM CST
Where
Adams County, 1.25 mi ESE of Prescott
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.020, -94.610

Hail, Adams

When
May 4, 2:03 AM CST
Where
Adams County, 2.95 mi NNW of Mercer
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.970, -94.650

Hail, Adams

When
May 4, 2:30 AM CST
Where
Adams County, 1.82 mi SSW of Stringtown
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.947, -94.587

Hail, Taylor

When
May 4, 2:38 AM CST
Where
Taylor County, 0.52 mi W of Lenox
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.880, -94.560

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368836, 368810, 368812, 368811, 368814, 368815, 368813, 368818, 368820, 368816, 368817, 368819, 368821, 368864, 368866, 368865, 368867, 368868, 368936, 368869, 368939, 381483, 368938.